Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

What is the cause and treatment for Postural Orthostatic Tachycardy Syndrome?

User rating for this question
Answered by

Practicing since : 2007
Answered : 2756 Questions
Yes, I have been told I have symptoms of POTS and I also have developed a problem with my balance and with my hearing, noises.... are too much for me and create excessive brain irritation like a noise in my head. I am desperate for help... I have also had a lot of nerve shimmers and shakes on my left side, and my left arm and left leg are weaker than the right... I also have lots of migraines and a problem in my Thoracic and cervical verterbra, esp. T7 or T8. I am 40 and a mother of 3 and my world is upside down, please advise. Thankyou K
Posted Mon, 3 Mar 2014 in General Health
Answered by Dr. Srikanth Reddy 2 hours later
Brief Answer: Need clarification.... Detailed Answer: Hello, Your query is slightly ambiguous to me. You reported that you have symptoms of POTS, did you mean Postural Orthostatic Tachycardia Syndrome or spinal tuberculosis (also referred to as POTS spine). If it is the former, can you also clarify what problem you have with the spine. Awaiting your reply... Regards
Above answer was peer-reviewed by
Follow-up: What is the cause and treatment for Postural Orthostatic Tachycardy Syndrome? 3 hours later
hello, Yes, it is Postural Orthostatic Tachycardy Syndrome... The problem I have with my spine is that it is extremely painful in the Thoracic area and stiff. The day before I first collapsed I injured my back trying to move something extremely heavy, and the next day I suddenly collapsed. Since then I have had a very fast heart rate on standing and sitting and then started to experience many similiar episodes of racing heart up to 151 bpm. Since then i have developed the other symptoms mentioned above. Do ypu think this could be a vestibular problem and that I may have injured a cranial nerve when I hurt my back and neck and where do I get real help. thankyou K
Answered by Dr. Srikanth Reddy 35 hours later
Brief Answer: It could be two different things Detailed Answer: Hello Thanks for the clarification. POTS is certainly very disabling and I understand what you are going through. The cause for the POTS is not still clear and it can also be initiated with the trauma that you had. Further to this your complains of ringing in ears and imbalance further suggest that the cause is in the inner ear. Your heart rate of 150 can never be explained by ear pathology and hence I feel that they both are from a different etiology. For POTS may different therapies are suggested but of them the most effective for my patients has been taking excess of drinking water and therapy with propranolol. For ear causes it would be wise to get your ear examined and also to get an hearing test to look for any ear pathology. For the thoracic spine problem you will have to maintain a proper posture and will have to have a regular physiotherapy sessions for backache. The shakes and weakness of your left side of the body is difficult to explain but it could be due to some compressikn of intervertebral nerve and this can be confirmed by doing a whole spine MRI. This can be useful for evaluating the thoracic spine problems as well. Basically all these symptoms are probably not related to each other. Hope that was helpful, Thanks and regards Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
Follow-up: What is the cause and treatment for Postural Orthostatic Tachycardy Syndrome? 37 hours later
Dear Sir, Yesterday I was given a script for Metoprolol Sandoz, will this act like Propanolol ? Does this have a high rate of success with Pots and apart from increased water, should I be adding extra salt to my diet? Do your Pots patients ever fully recover? And what do you recommend with exercise?Thankyou for your help. Kaye
Answered by Dr. Srikanth Reddy 2 hours later
Brief Answer: Metoprolol also helps Detailed Answer: Hello Thanks for the follow up question. Metoprolol and propranolol are two drug of the same class and even metoprolol is very effective. These drugs may take some time but symptoms are brought down quite effectively. It is one of the successful drugs. Adding of salt to the water may not help. The use of taking water is maintaining a more than normal volume of blood. Adding salt may not help. Pots patients do recover. Like the onset of the illness, even the cure is paroxysmal and it suddenly disappears with treatment. All the exercises which improve the leg strength and core muscles will increase the blood supply and improve the symptoms of POTS. It may be walking, running or swimming what ever suits you. You need to start slow so that you dont over exert yourself. And then gradually increase the exercise duration. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor